Alert archive / Nebraska / Special Weather Statements in 2020
Special Weather Statement, NWS Omaha, NE
NWS Omaha, NE issued this special weather statement at May 5, 2020, 5:57 PM CDT for Knox County, Nebraska. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2020, 5:57 PM CDT (22:57 UTC)
- Expired
- May 5, 2020, 6:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Omaha, NE
County Knox County, NE
The radar
The Sioux Falls radar (KFSD), 154 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 6:10 PM CDT | HAIL 0.88 | Bazile Mills, NE | |
| May 5, 6:13 PM CDT | HAIL 0.7 | Creighton, NE | REPORTED AT CREIGHTON, NE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
772 WWUS83 KOAX 052257 SPSOAX Special Weather Statement National Weather Service Omaha/Valley Nebraska 557 PM CDT Tue May 5 2020 NEZ011-016-017-052330- Pierce NE-Knox NE-Antelope NE- 557 PM CDT Tue May 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIERCE... NORTHEASTERN ANTELOPE AND SOUTH CENTRAL KNOX COUNTIES UNTIL 630 PM CDT... At 556 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Creighton, or 29 miles southwest of Lewis And Clark State Recreation Area, moving southeast at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Creighton, Center, Winnetoon and Bazile Mills. LAT...LON 4255 9808 4265 9788 4241 9758 4234 9792 TIME...MOT...LOC 2256Z 327DEG 34KT 4254 9793 $$ DEE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this special weather statement went out at May 5, 3:06 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, May 5, 3:06 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
306 PM CDT Tue May 5 2020
.DISCUSSION...
Issued at 306 PM CDT Tue May 5 2020
.Summary:
Below-normal temperatures will continue with periodic rain
chances.
.Tonight through Wednesday night:
A vorticity maximum over central IA this afternoon will continue
southeast ahead of another mid-level disturbance over eastern MT,
which will move through the mid MO Valley tonight. As the former
disturbance pulls away from the region this evening, expect the
strong northwest winds to diminish. Meanwhile, steepening lapse
rates and increased forcing for ascent downstream from the MT
disturbance have contributed to a band of showers and
thunderstorms this afternoon over western SD; some of which could
move into northeast NE late this afternoon into evening. While we
don't expect any severe weather, locally strong wind gusts are
possible.
On Wednesday, surface high pressure will build through the region,
which combined with partly to mostly cloudy skies will hold
temperatures in the upper 50s/low 60s. A few showers or sprinkles
are possible, especially over our IA counties.
.Thursday and Thursday night:
Another vigorous shortwave trough is forecast to track from the
northern High Plains through the mid MO Valley. Increased forcing
for ascent ahead of that feature will yield a fairly widespread
rainfall event during this time period with amounts of around a
half inch possible. Highs on Thursday will be mainly in the 50s.
The rain could move out of the area late Thursday night, allowing
lows to fall into the low to mid 30s over northeast NE into west-
central IA where some frost is possible.
.Friday and Friday night:
A broad area of high pressure build into the region with highs in
the 50s, and lows falling into the 30s. Frost will again be
possible Friday night into Saturday morning.
.Saturday and Sunday:
Yet another mid-level system will pass through the region on
Saturday into Saturday night in tandem with a surface cold front.
Temperatures may warm into the 60s to around 70 ahead of the front
on Saturday with highs falling back into the 50s/low 60s on
Sunday. There will be a small chance of showers with the frontal
passage.
.Early next week:
Latest medium-range model data suggest the potential for trough
development along the Pacific Coast and downstream ridging
building into the Great Plains. That pattern evolution would
support generally warmer temperatures and a continued chance for
showers and storms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1210 PM CDT Tue May 5 2020
Strong northwest winds will continue through the remainder of the
afternoon before diminishing by evening. The best potential for
VFR ceilings (FL030-040) appears to be at KOMA this afternoon.
Isolated showers may move into the area late this afternoon into
evening, especially in the KOFK vicinity. Low VFR to MVFR ceilings
are expected to overspread the area on Wednesday morning.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 6 PM CDT this evening for NEZ015-018-032>034-
043>045-051>053-066>068-089>093.
IA...Wind Advisory until 6 PM CDT this evening for IAZ043-055-056-069-
079-080-090-091.
&&
DISCUSSION...Mead
AVIATION...MeadHazardous weather outlook, May 5, 3:36 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 336 PM CDT Tue May 5 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-061045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 336 PM CDT Tue May 5 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Strong northwest winds will diminish by early evening. Isolated thunderstorms over south-central South Dakota could move into portions of northeast Nebraska this evening. While no severe weather is expected, locally strong wind gusts to 50 mph are possible. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Patchy frost may occur on Saturday and Monday mornings. However, the potential for a killing freeze appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight or Wednesday.
In the hours before
Special weather statement, May 5, 2:23 PM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
223 PM CDT Tue May 5 2020
IAZ079-090-052045-
Mills IA-Fremont IA-
223 PM CDT Tue May 5 2020
...REDUCED VISIBILITIES IN BLOWING DUST THIS AFTERNOON...
Strong northwest winds gusting to 50 mph are contributing to
considerable blowing dust which is reducing visibilities to less
than a mile along stretches of I-29 in southwest Iowa.
If you are traveling in the area, prepare for rapid reductions in
visibility.
Locations impacted include...
Hamburg, Pacific Junction and Waubonsie State Park.
This includes Interstate 29 between mile markers 1 and 35.
LAT...LON 4059 9562 4059 9574 4071 9582 4087 9583
4089 9581 4090 9581 4092 9583 4098 9583
4098 9584 4106 9584 4107 9576 4077 9577
TIME...MOT...LOC 1919Z 000DEG 26KT 4004 9583
MEADLocal storm report, May 5, 4:14 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
414 PM CDT TUE MAY 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM NON-TSTM WND DMG 2 NNE OMAHA 41.28N 96.00W
05/05/2020 DOUGLAS NE PUBLIC
12 INCH TREE LIMB BROKEN.
&&
TSNSpecial weather statement, May 5, 5:19 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
519 PM CDT Tue May 5 2020
NEZ011-052245-
Knox NE-
519 PM CDT Tue May 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX COUNTY UNTIL 545 PM
CDT...
At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Niobrara, or 17 miles southwest of Tyndall, moving
southeast at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Creighton, Verdigre, Niobrara, Center, Winnetoon, Verdel and Bazile
Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.
&&
LAT...LON 4284 9817 4284 9815 4276 9804 4277 9795
4279 9791 4249 9756 4245 9797 4282 9828
4285 9822
TIME...MOT...LOC 2218Z 323DEG 49KT 4281 9811
DEESpecial weather statement, May 5, 5:40 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 540 PM CDT Tue May 5 2020 NEZ011-052315- Knox NE- 540 PM CDT Tue May 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KNOX COUNTY UNTIL 615 PM CDT... At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Verdigre, or 23 miles south of Tyndall, moving southeast at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Creighton, Verdigre, Niobrara, Center, Winnetoon and Bazile Mills. LAT...LON 4269 9818 4276 9801 4245 9752 4244 9801 TIME...MOT...LOC 2239Z 323DEG 42KT 4267 9803 DEE
Special weather statement, May 5, 5:57 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 557 PM CDT Tue May 5 2020 NEZ011-016-017-052330- Pierce NE-Knox NE-Antelope NE- 557 PM CDT Tue May 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIERCE... NORTHEASTERN ANTELOPE AND SOUTH CENTRAL KNOX COUNTIES UNTIL 630 PM CDT... At 556 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Creighton, or 29 miles southwest of Lewis And Clark State Recreation Area, moving southeast at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Creighton, Center, Winnetoon and Bazile Mills. LAT...LON 4255 9808 4265 9788 4241 9758 4234 9792 TIME...MOT...LOC 2256Z 327DEG 34KT 4254 9793 DEE
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:39 AM CDT | Wind Advisory | OAX | Burt, Cass, Colfax, Cuming, Dodge, Douglas and 13 more | 9 hr |
| May 5, 5:19 PM CDT | Special Weather Statement | OAX | Knox | 26 min |
| May 5, 5:40 PM CDT | Special Weather Statement | OAX | Knox | 35 min |
| May 5, 6:03 PM CDT | Special Weather Statement | OAX | Knox | 27 min |
| May 5, 6:17 PM CDT | Special Weather Statement | OAX | Pierce | 28 min |
| May 5, 6:31 PM CDT | Severe Thunderstorm Warning | OAX | Pierce | 29 min |
| May 5, 6:48 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce, Stanton | 27 min |
| May 5, 2:23 PM CDT | Special Weather Statement | OAX | Fremont | 82 min |
Nearby
Special Weather Statements in Nebraska, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.